Communications in Mathematical Physics

, Volume 253, Issue 3, pp 645–674 | Cite as

Formal Symplectic Groupoid

  • Alberto S. CattaneoEmail author
  • Benoit Dherin
  • Giovanni Felder


The multiplicative structure of the trivial symplectic groupoid over ℝ d associated to the zero Poisson structure can be expressed in terms of a generating function. We address the problem of deforming such a generating function in the direction of a non-trivial Poisson structure so that the multiplication remains associative. We prove that such a deformation is unique under some reasonable conditions and we give the explicit formula for it. This formula turns out to be the semi-classical approximation of Kontsevich’s deformation formula. For the case of a linear Poisson structure, the deformed generating function reduces exactly to the CBH formula of the associated Lie algebra. The methods used to prove existence are interesting in their own right as they come from an at first sight unrelated domain of mathematics: the Runge–Kutta theory of the numeric integration of ODE’s.


Neural Network Statistical Physic Generate Function Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bates, S., Weinstein, A.: Lectures on the geometry of quantization. Berkeley Mathematics Lecture Notes, 8. Providence, RI: and Berkeley, CA: American Mathematical Society, Berkeley Center for Pure and Applied Mathematics, 1997Google Scholar
  2. 2.
    Bayen, F., Flato, M., Fronsdal, C., Lichnerowicz, A., Sternheimer, D.: Deformation theory and quantization. I. Deformations of symplectic structures. Ann. Physics 111(1), 61–110 (1978)zbMATHGoogle Scholar
  3. 3.
    Cattaneo, A.S.: The Lagrangian operad. Unpublished notes,
  4. 4.
    Cattaneo, A.S., Felder, G.: Poisson sigma models and deformation quantization. Euroconference on Brane New World and Noncommutative Geometry (Torino, 2000). Modern Phys. Lett. A 16(4–6), 179–189 (2001)Google Scholar
  5. 5.
    Cattaneo, A.S., Felder, G.: Poisson sigma models and symplectic groupoids. In: Quantization of singular symplectic quotients, Progr. Math. 198, Basel: Birkhäuser, 2001, pp. 61–93Google Scholar
  6. 6.
    Coste, A., Dazord, P., Weinstein, A.: Groupoïdes symplectiques. (French) [Symplectic groupoids] Publications du Département de Mathématiques. Nouvelle Série. A, Vol. 2, i–ii, Publ. Dép. Math. Nouvelle Sér. A, 87-2, Lyon: Univ. Claude-Bernard, 1987, pp. 1–62Google Scholar
  7. 7.
    Crainic, M.: Differentiable and algebroid cohomology, van Est isomorphisms, and characteristic classes., 2000
  8. 8.
    Crainic, M., Fernandes, R.L.: Integrability of Lie brackets. Ann. of Math. (2) 157(2), 575–620 (2003)Google Scholar
  9. 9.
    Hairer, E., Lubich, C., Wanner, G.: Geometric numerical integration. In: Structure-preserving algorithms for ordinary differential equations. Springer Series in Computational Mathematics, 31, Berlin: Springer-Verlag, 2002Google Scholar
  10. 10.
    Karabegov, K.: On Dequantization of Fedosov’s Deformation Quantization., 2003
  11. 11.
    Karasëv, M.V.: Analogues of objects of the theory of Lie groups for nonlinear Poisson brackets. (Russian) Izv. Akad. Nauk SSSR Ser. Mat. 50(3), 508–538, 638 (1986)Google Scholar
  12. 12.
    Kathotia, V.: Kontsevich’s universal formula for deformation quantization and the Campbell-Baker-Hausdorff formula. Internat. J. Math. 11(4), 523–551 (2000)zbMATHGoogle Scholar
  13. 13.
    Kontsevich, M.: Deformation quantization of Poisson manifolds, I. Lett. Math. Phys. 66, 157–216 (2003)CrossRefMathSciNetzbMATHGoogle Scholar
  14. 14.
    Weinstein, A.: Symplectic groupoids and Poisson manifolds. Bull. Am. Math. Soc. (N.S.) 16(1), 101–104 (1987)zbMATHGoogle Scholar
  15. 15.
    Weinstein, A., Xu, P.: Extensions of symplectic groupoids and quantization. J. Reine Angew. Math. 417, 159–189 (1991)zbMATHGoogle Scholar
  16. 16.
    Weinstein, A.: Noncommutative geometry and geometric quantization. In: Symplectic geometry and mathematical physics (Aix-en-Provence, 1990), Progr. Math. 99, Boston, MA: Birkhäuser Boston, 1991, pp. 446–461Google Scholar
  17. 17.
    Weinstein, A.: Tangential deformation quantization and polarized symplectic groupoids. In: Deformation theory and symplectic geometry (Ascona, 1996), Math. Phys. Stud. 20, Dordrecht: Kluwer Acad. Publ. 1997, 301–314Google Scholar
  18. 18.
    Zakrzewski, S.: Quantum and classical pseudogroups. I. Union pseudogroups and their quantization. Commun. Math. Phys. 134(2), 347–370 (1990)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  • Alberto S. Cattaneo
    • 1
    Email author
  • Benoit Dherin
    • 2
  • Giovanni Felder
    • 2
  1. 1.Institut für MathematikUniversität Zürich–IrchelZürichSwitzerland
  2. 2.D-MATHETH-ZentrumZürichSwitzerland

Personalised recommendations